Nebraska, 2024

Tornadoes and Flash Flooding in Nebraska, June 15, 2024

June 15, 2024 · NWS OAX · 19 events in 9 counties and zones

On the morning of the 15th, upper air analysis showed a shortwave trough centered over the High Plains. At the surface, a warm front draped across the Plains slowly lifted north throughout the day, eventually stalling out across eastern Nebraska and down into northwestern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$70,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the morning of the 15th, upper air analysis showed a shortwave trough centered over the High Plains. At the surface, a warm front draped across the Plains slowly lifted north throughout the day, eventually stalling out across eastern Nebraska and down into northwestern Missouri. That afternoon, two areas of thunderstorm development was noted, one in northeast Kansas and another in northeast Nebraska. The thunderstorms in northeast Kansas quickly grew upscale into an MCS bringing strong winds and a brief spin-up tornado to southeast Nebraska and southwest Iowa. The thunderstorms in northeast Nebraska were tied to a lingering MCV, with the storm mode initially remaining as clustered supercells. This brought large hail and several tornadoes across northeast Nebraska before finally growing upscale into a second MCS and tracking east into west-central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 12:33 PM CST, 4 hours 9 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible this afternoon. All modes of severe weather will be possible from 4 pm through midnight, mainly along and south of a line from Columbus to Sioux City.
  • Very hot temperatures expected Sunday and Monday with afternoon heat index values reaching 95 to 102 each day.
  • Daily storm chances exist at least somewhere in our coverage area every day from Sunday night through next week, and especially north of Interstate 80. Each round of storms will have potential for some severe weather and locally heavy rain.
Area forecast discussion, Jun 15, 12:33 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
133 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible this
  afternoon. All modes of severe weather will be possible from 4
  pm through midnight, mainly along and south of a line from
  Columbus to Sioux City.

- Very hot temperatures expected Sunday and Monday with
  afternoon heat index values reaching 95 to 102 each day.

- Daily storm chances exist at least somewhere in our coverage
  area every day from Sunday night through next week, and
  especially north of Interstate 80. Each round of storms will
  have potential for some severe weather and locally heavy rain.

&&

.DISCUSSION...
Issued at 131 PM CDT Sat Jun 15 2024

Short Term (Today and Tomorrow)

Overnight, a decaying MCS pushed through the area bringing 0.50 to
0.75" of rainfall to much of the area. A chance of strong to severe
storms in eastern Nebraska and western Iowa will be present late
this afternoon into the evening as a shortwave feature pushes
through the area. Strong southerly flow has brought dewpoints into
the upper 60s for much of eastern NE early this afternoon. Satellite
imagery displays large breaks in cloud cover over eastern NE and
western IA with increasing destabilization across the area. Model
guidance is suggesting a branch of 2500-3500 J/kg of MLCAPE across
this area by the late afternoon.

The greatest uncertainty with this event is the timing and location
of convective initiation. A stalled out warm front is present across
northeast Kansas with slow northward movement. Meanwhile, a
vorticity maximum is also present in central NE progressing
northeastward. Little agreement is present among CAM guidance in
both the timing and location of initiation this afternoon. The most
likely case will be initiation in eastern NE during the 3 PM - 6 PM
timeframe. Marginal deep layer shear matched with a favorable low-
level shear profile should be sufficient for the development of a
few initial supercells with all hazards possible. Steep mid-level
lapse rates will lead to large hail being the primary hazard with
any developed supercell. A few brief tornadoes can't be ruled out as
hodographs display favorable low-level curvature. Upscale growth is
expected through the evening as storms push east into western Iowa.
Localized flash flooding concerns will also be present, hence the
issuance of a slight risk (level 2 out of 4) for excessive rainfall
by WPC.

Sunday afternoon will see sunny skies and the warmest temperatures
much of the area has seen so far this year. High temperatures in the
mid to upper 90s associated with dewpoints pushing near 70 will
bring heat index values of 97 to 102 through a majority of the
area. This remains just under heat advisory criteria. The newly
released HeatRisk product remains in the major category (level 3
of 4) across a majority of the area on Sunday. Southwesterly
wind gusts of 15 to 25 mph during the afternoon will help to
bring a little relief. However, the elevated heat risk should
bring extra precautions to those spending time outdoors
tomorrow. Stay hydrated, take frequent breaks in shade or air
conditioning, and reduce time in the sun.

Potential for strong to severe storms returns to the area Sunday
evening, primarily in the 9 pm to 1 am timeframe. This potential
is constrained north of a line from Columbus, NE to Onawa, IA
with severe potential increasing as you progress towards the
NE/SD border. This has a prompted a marginal risk (level 1 out
of 5) for severe weather from SPC with wind and hail the primary
hazards. This event is in response to a broad upper level
trough pushing into the northern Plains, bringing southwesterly
flow to the area. Localized flash flooding concerns will be
present as PWAT values frequently exceed 1.5 in. WPC has issued
a slight risk (level 2 out of 4) for excessive rainfall in
northeast Nebraska for Sunday.

Long Range (Monday through Friday)

Increased heat concerns continue into Monday. Current HeatRisk
guidance is placing portions of southeast NE and southwest IA in an
extreme (level 4 out of 4) HeatRisk category. Heat index values
remains in the 95 to 100 range. Once again, southerly afternoon
winds will be gusting in the 25 to 35 mph range. A marginal risk for
severe weather (level 1 out of 5) is present Monday along and north
of a line from Albion, NE to Norfolk, NE to Sioux City, IA. Storms
are expected to develop late in the day Monday along a front draped
from eastern SD into north-central NE.

High temperatures Tuesday through Thursday will remain primarily in
the 80s. Although the days will remain toasty, HeatRisk guidance
remains Minor to Moderate through this timeframe. Highs are expected
to rise back into the 90s by the end of the work week. Additional
severe weather chances are present daily through the rest of the
week as we remain in an active pattern. CSU machine learning
guidance continues to highlight an area for severe weather in
eastern Nebraska and western Iowa on Tuesday as a cold front is
expected to push through the area. WPC has also issued a slight risk
(level 2 out of 4) for excessive rainfall across the area on
Tuesday. Additional areas of interest continue primarily north of
Interstate 80 through the week. While there is still time work out
some of the finer details, it is fair to say there is a busy week of
weather ahead. Multiple rounds of rainfall may also bring additional
flooding concerns through the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1137 AM CDT Sat Jun 15 2024

A patch of MVFR ceilings around KOFK is expected to improve to
VFR by 20Z. Strong southerly winds sustained at 15 to 25 kts
with gusts up 35 kts will continue through a majority of the
forecast period. Strong to severe thunderstorms are expected to
develop in eastern Nebraska later this afternoon before moving
east into western Iowa. Model guidance is currently showing
high uncertainty in the timing and coverage of these storms.
Confidence is increased that storms will impact KOMA this
afternoon and likely KLNK too. Current impacts appear in the
21-00Z timeframe for KLNK and 22-03Z for KOMA. Expect these
timeframe to wiggle and shrink a bit as confidence in this
system is gained through the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, Jun 15, 3:55 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
455 PM CDT Sat Jun 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
455 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Severe thunderstorms developing across eastern Nebraska will move
east into western Iowa this evening. All modes of severe weather
are possible, including large hail, damaging winds, and an
isolated tornado or two. These hazards will be possible through
the 12 AM timeframe. Localized heavy and possibly flooding rains
could also occur which could lead to flash flooding if multiple
storms move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot temperatures in the mid to upper 90s are expected both Sunday
and Monday. Afternoon heat index values both days could range
from 98 to 103, leading to an elevated risk of heat illness.

Sunday evening through Monday evening will feature another chance
for strong storms mainly over northeast Nebraska.

And more storms are in the forecast Tuesday afternoon and night
as a frontal boundary moves into the region. These storms could
also be severe, along with potentially flooding rain.

The active weather pattern remains in the area with a daily
chance for storms from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for some areas late this
afternoon through the evening. Storm Spotters are encouraged to
relay reports of hail if it is half an inch in diameter or larger

The radar

The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 5 thunderstorm wind, 3 flash flood, 2 hail, 2 funnel cloud. Local standard time, as filed.

Tornado, Madison

When
June 15, 4:42 PM CST to 4:53 PM CST
Where
Madison County, 7.78 mi SSW of Meadow Grove to 7.47 mi S of Meadow Grove
Rating
EF1
Path length
0.73 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.920, -97.762

This was a very slow-moving tornado that developed 7 miles south of Meadow Grove, destroying a metal shed and a cattle trailer. Maximum estimated wind speeds in this tornado were 100 miles per hour. The maximum width of this tornado was measured at 300 yards, with an average width estimated at 200 yards.

Tornado, Madison

When
June 15, 5:14 PM CST to 5:15 PM CST
Where
Madison County, 7.76 mi NE of Newman Grove
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.840, -97.690

The office received photo evidence and eyewitness reports of a funnel cloud with a short-lived ground circulation and dust cloud. A brief tornado was determined to have occurred at this location. There were no damage indicators impacted, so the rating of this tornado is EF-U.

Flash Flood, Wayne

When
June 15, 5:30 PM CST to 9:00 PM CST
Where
Wayne County, 1.37 mi NNE of Hoskins to 0.7 mi NE of Hoskins
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.138, -97.288

Water was reported as partially covering county roads near Hoskins to the northeast by emergency management.

Hail, Platte

When
June 15, 5:35 PM CST to 5:42 PM CST
Where
Platte County, 3.32 mi NE of Humphrey to 4.44 mi NW of Creston
Measured
1.75 in hail
Reported by
Public
Coordinates
41.712, -97.452

This is the start of a swath of golf ball sized hail reported to the office from the public.

Funnel Cloud, Madison

When
June 15, 5:37 PM CST
Where
Madison County, 9 mi NE of Newman Grove
Reported by
Trained Spotter
Coordinates
41.842, -97.656

A trained spotter reported a funnel cloud.

Tornado, Stanton

When
June 15, 5:37 PM CST to 5:38 PM CST
Where
Stanton County, 7.82 mi WNW of Pilger to 7.81 mi WNW of Pilger
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.079, -97.180

A very brief tornado caused window damage to a home and several trees. Maximum winds in this tornado were estimated to be at 84 miles per hour. The width of this tornado was also estimated to be 20 yards.

Hail, Madison

When
June 15, 5:38 PM CST to 5:46 PM CST
Where
Madison County, 6.29 mi SSE of Madison to 5.66 mi SE of Madison
Measured
1.75 in hail
Reported by
Public
Coordinates
41.743, -97.434

This is a continuation of the hail swath from Platte County reported to the office from the public. Golf ball sized hail was the largest observed hail size from this event.

Flash Flood, Madison

When
June 15, 5:42 PM CST to 9:00 PM CST
Where
Madison County, 3.42 mi WSW of Meadow Grove to 7.6 mi NE of Norfolk
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
County Official
Coordinates
42.003, -97.785

Public report of county roads submerged in water. A storm damage survey the next day confirmed several locations where the roads were still under water or partially washed out. By around 7 PM CDT, widespread street flooding was reported in Norfolk. As the storms slowly moved southeast, additional flooding was reported by a county official across central portions of the county where numerous county roads were flooded in addition to considerable lowland flooding.

Funnel Cloud, Stanton

When
June 15, 5:56 PM CST
Where
Stanton County, 2 mi NNE of Pilger
Reported by
Storm Chaser
Coordinates
42.047, -97.035

A funnel cloud was reported by a storm chaser.

Tornado, Stanton

When
June 15, 5:56 PM CST to 5:57 PM CST
Where
Stanton County, 1.1 mi E of Pilger to 1.94 mi NE of Pilger
Rating
EF0
Path length
1.07 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
42.023, -97.029

Documented from storm chaser video, this tornado developed just northeast of Pilger, north of Highway 275. It then traveled across a feedlot producing minor damage to a sun-shade before crossing into Cuming County. The peak estimated winds in this tornado were 70 miles per hour, with a width of 25 yards.

Tornado, Cuming

When
June 15, 5:57 PM CST to 5:58 PM CST
Where
Cuming County, 6.07 mi NW of Wisner to 6.13 mi NW of Wisner
Rating
EF0
Path length
1.08 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
42.038, -97.019

This is a continuation of the EF-0 tornado that occurred in northeast Stanton County. This tornado did not produce any further damage in Cuming County. The end of the tornadoes track was determined using chaser footage. The peak estimated windspeeds in this tornado were 70 miles per hour, with a width of 25 yards.

Thunderstorm Wind, Johnson

When
June 15, 6:06 PM CST
Where
Johnson County, 2 mi NE of Tecumseh
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.391, -96.153

A trained spotter reported a 60 miles per hour wind gust. This event was edited to correct an error in the LSR database. The original report was accidentally put relative to the town of Johnson, Nebraska instead of Johnson County.

Tornado, Stanton

When
June 15, 6:06 PM CST to 6:12 PM CST
Where
Stanton County, 10.96 mi SSE of Stanton to 11.51 mi SE of Stanton
Rating
EF1
Path length
2.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
41.810, -97.130

Based on chaser video as well as drone footage, this tornado developed 5.5 miles north of Clarkson, NE and moved east northeast. The tornado then produced EF-1 damage to a machine shed on a farmstead. The narrow tornado continued northeast another mile before lifting. Peak estimated winds in this tornado were at 101 miles per hour. The maximum width and average width of this tornado were both estimated to be 50 yards.

Tornado, Johnson

When
June 15, 6:07 PM CST to 6:08 PM CST
Where
Johnson County, 3.47 mi ESE of Tecumseh to 3.79 mi ESE of Tecumseh
Rating
EFU
Path length
0.44 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.346, -96.122

The office received an eyewitness report and photo evidence of a tornado in an open field that began just northeast of the James N. Douglas Wildlife Management Area and tracked for approximately a half mile before losing visual in the rain. The width of the tornado was estimated to be around 20 yards from media submitted to the office.

Thunderstorm Wind, Cass

When
June 15, 6:09 PM CST
Where
Cass County, 6 mi ESE of Cedar Creek
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.997, -95.994

A personal weather station measured a 64 miles per hour wind gust.

Thunderstorm Wind, Cass

When
June 15, 6:13 PM CST
Where
Cass County, 3 mi W of Plattsmouth
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
41.020, -95.958

An off duty National Weather Service employee recorded a 60 miles per hour wind gust.

Thunderstorm Wind, Nemaha

When
June 15, 6:31 PM CST
Where
Nemaha County, 3 mi SW of Nemaha
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
40.299, -95.710

A 69 miles per hour wind gust was reported by the public.

Thunderstorm Wind, Richardson

When
June 15, 7:15 PM CST
Where
Richardson County, (Fnb)brener Fld Fall
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -95.580

The Falls City ASOS recorded a 60 miles per hour wind gust.

Flash Flood, Stanton

When
June 15, 7:50 PM CST to 11:30 PM CST
Where
Stanton County, 4.98 mi SSE of Stanton to 12.26 mi S of Pilger
Cause
Heavy Rain
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
41.880, -97.207

Emergency management reported flooding on and around Highway 32 between Highway 15 and Highway 57.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198478, 1198481, 1198467, 1198469, 1198466, 1198485, 1198470, 1198468, 1198471, 1198488, 1198489, 1198472, 1198483, 1198491, 1198473, 1198474, 1198475, 1198476, 1198477.